Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 23, 2004, 5:30 PM CDT for Lake County, McHenry County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2004, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 23, 2004, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Lake County, IL, McHenry County, IL
The radar
The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 3:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT WED JUN 23 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: WATER VAPOR IMAGERY DEPICTING UPPER VORT MAX ACROSS ERN IA/NRN IL THIS AFTERNOON. SOME LOW LEVEL MOISTURE RETURN IN NARROW MOISTURE TONGUE AXIS WITH SFC DEW POINTS IN UPPER 50S/LOWER 60S ACROSS NWRN IL. TEMPS ALSO HAVE RISEN INTO LOWER 80S ACROSS CWA WHICH HAVE ALLOWED SB CAPES TO REACH INTO 1000-1500 J/KG RANGE. MID LEVEL SPEED MAX OF 40-50 KNOTS ALSO CUTTING THROUGH BASE OF WEAK MID LEVEL TROUGH IS CURRENTLY BEING SAMPLED BY BLUE RIVER PROFILER. MOISTURE IS THE LIMITING FACTOR FOR CONVECTION LATE THIS AFTERNOON INTO THIS EVENING WITH THERMO PROFILE SUGGESTING FAIRLY HIGH BASES TO ANY STORMS THAT CAN DEVELOP. WILL HOLD ONTO SMALL CHANCE POPS THROUGH EARLY EVENING BUT UPPER VORT SHOULD CLEAR CWA SHORTLY AFTER 02Z SO TRENDED WEATHER GRIDS DRY AFTER THIS TIME. GIVEN HIGHER BASED NATURE OF CONVECTION...SOME CONCERN FOR EVAPORATIVE COOLING TO ENHANCE DOWNDRAFT POTENTIAL BUT OVERALL COVERAGE TO CONVECTION TONIGHT SHOULD REMAIN LOW. LATE TONIGHT MORE IMPRESSIVE UPPER VORT LOBE PROGGED TO DROP SOUTHWARD INTO SOUTH DAKOTA/SOUTHERN MINNESOTA WITH STRONGER LOW LEVEL FRONT. ANOTHER BRIEF SHOT OF MID LEVEL WAA/ISENTROPIC LIFT TOWARD MORNING AHEAD OF THIS SOUTHWARD ADVANCING FRONT AND SHOULD SEE RETURN OF MID LEVEL CLOUDS LATE TONIGHT. FOR THURSDAY STRONG LOW/MID LEVEL FRONTO FORCING SHOULD ENHANCE PRECIP COVERAGE. GREATEST CONCERN FOR SEVERE POTENTIAL IS ACROSS SOUTHERN HALF OF CWA WITH LOW LEVEL FRONTAL PASSAGE EXPECTED ACROSS FAR NRN IL DURING THE MORNING. LIKELY POPS STILL SEEM IN ORDER SHIFTING INTO SOUTHERN CWA LATE IN THE AFTERNOON INTO THE EVENING. WITH SOME RESIDUAL MID LEVEL MOISTURE AND STRONG 700-600 HPA FRONTOGENESIS AXIS ACROSS SRN WI/NRN IL ON THURSDAY EVENING...WILL HOLD ONTO LOWER CHANCE POPS FOR SHOWERS. MID LEVEL DRY AIR ADVECTION WILL END PRECIP CHANCES FROM NORTH TO SOUTH ON THURSDAY EVENING WITH SURFACE HIGH BUILDING IN...ALLOWING FOR CLEARING SKIES AND UNSEASONABLY COOL TEMPS. NEXT CONCERN THEN FOR FRIDAY NIGHT AS ANOTHER VORT LOBE ROTATES AROUND BROAD LONGWAVE TROUGH. ETA/GFS DO INDICATE SOME MOISTURE RETURN AHEAD OF THIS FEATURE BUT AGAIN MOISTURE APPEARS TO BE LIMITING FACTOR TO ANY PRECIP AND WILL KEEP FRI NIGHT DRY. QUIET WEEKEND AHEAD WITH LITTLE DAY TO DAY TEMPERATURE CHANGE AS CWA CAUGHT IN BETWEEN LONGWAVE TROUGH/RIDGE PATTERN. EXTENDED FORECAST LOOKS TO REMAIN DRY AS LONGWAVE PATTERN REMAINS STABLE WITH RELATIVELY LITTLE SPREAD NOTED IN NCEP ENSEMBLE MEMBERS IN TERMS OF UPPER LEVEL HEIGHTS. TEMPS SHOULD REMAIN SLIGHTLY BELOW NORMAL THROUGH THE FORECAST. NDM && .AVIATION... SYNOPSIS - BROAD CYCLONIC FLOW OVER NORTHERN PLAINS AND GREAT LAKES WILL CONTINUE NEXT 24 HOURS. ONE SHORT WAVE MOVING ACROSS MICHIGAN/WISCONSIN WITH ASSOCIATED SURFACE COLD FRONT FROM ONTARIO TO CENTRAL WISCONSIN TO CENTRAL IOWA. MODELS HAVE FRONT WASHING OUT IN THE VICINITY OF THE WISCONSIN/ILLINOIS BORDER THIS EVENING WHILE ANOTHER SHORT WAVE DROPS OUT OF MINNESOTA AND THE DAKOTAS AND SHEARS ACROSS THE AREA THURSDAY. THIS WILL BRING STRONGER FRONT THROUGH THE AREA THURSDAY MORNING. WINDS - MODERATELY STRONG SOUTHWEST WINDS GUSTING TO AROUND 20 KNOTS OR SO THIS AFTERNOON. WINDS BECOME LIGHT THIS EVENING AND BACK TO S AS WEAKENING FRONT/TROF APPROACHES. WINDS BECOME SW AGAIN AND INCREASE SOME LATER TONIGHT AS SECOND FRONT APPROACHES. PREFER DEEPER SURFACE LOW AND SOMEWHAT STRONGER PRESSURE GRADIENT DEPICTED IN ETA. COLD FRONT MOVES THROUGH NORTHERN ILLINOIS AROUND 12Z WITH WINDS TURNING NORTH BY NOON THURSDAY. THUNDERSTORMS - SHORTWAVE MOVING RAPIDLY EAST INTO MICHIGAN ALREADY AND MOST OF THE SHOWERS AND THUNDERSTORMS PASSING NORTH OF ILLINOIS FROM SOUTHERN WISCONSIN INTO MICHIGAN THIS AFTERNOON. HOWEVER...DEWPOINTS IN LOWER 60S POOLING OVER SOUTHEAST IOWA AND WEST ILLINOIS HELPING TO DESTABILIZE AIR MASS. MARGINAL THREAT OF A FEW THUNDERSTORMS MID-LATE AFTERNOON SO WILL CARRY VCTS TIL 00Z. BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON BEHIND FRONTAL PASSAGE BUT BEYOND THE SCOPE OF THIS FORECAST PERIOD. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jun 23, 4:30 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT WED JUN 23 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -241100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED JUN 23 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE DURING THE EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AFTERNOON AND THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY SOUTH OF INTERSTATE 80. THE GREATEST THREAT WILL BE FOR STRONG WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-241100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT WED JUN 23 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE DURING THE EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:32 PM CDT | Special Marine Warning | LOT | 88 min | |
| Jun 23, 5:32 PM CDT | Special Marine Warning | LOT | 88 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.